Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat accumulation below jaw & chin
Dec 21, 2000

I've recently noticed what appears to be a growing accumulation of fat just below the jaw line and chin. I'm developing a significant double-chin even though I have not experienced any weight gain and even though I'm relatively lean overall (I'm male, 5'8", 145 lbs.). I've had fat redistribution before in other locations -- buffalo hump (which I had liposuctioned a few months ago) and protruding veins in my legs. Is this fat accumulation just below the jaw and chin a common side-effect of the HIV drugs? Or does it sound like something else, such as a thyroid problem? (I've been HIV+ for 10 years and have been on just about every combo of drugs, including several PIs. I've never been able to get VL to undetectable -- it's climbed recently to 125,000. T-cells have been steady for a number of years in the 300-350 range.) By the way, thanks for providing this wonderful public service!

Response from Dr. Pavia

Fat accumulation under the chin and in the neck can occur with HIV associated fat redistribution, although it is pretty uncommon. It is prominent in a non HIV associated type of lipodystrophy, which is interesting. It should be pretty easy to tell if it is fat or another type of growth, by either physical exam, or if necessary, a CT scan.

It makes me suspicious if you have already had a buffalo hump, that this may be a fat accumulation. As you know from reading this space, we don't have great answers yet. I suspect that if it is fat accumulation, then surgical removal would be helpful, if you want to get rid of it.

I would also take a look at your grandparents photos. There is some familial tendency that may be even be interacting with your HIV and the treatment. Good luck and happy holidays.

ATP

Andrew T. Pavia, M.D.



Previous
Patent Rights
Next
To vaccinate or not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement